Direct thrombin inhibitors for management of heparin-induced thrombocytopenia in patients receiving renal replacement therapy: Comparison of clinical outcomes.
Am J Health Syst Pharm. 2012 Sep 15;69(18):1559-67
Authors: Abel EE, Kane-Gill SL, Seybert AL, Kellum JA
Purpose The clinical outcomes of patients receiving renal replacement therapy (RRT) and treated with direct thrombin inhibitors (DTIs) for the management of heparin-induced thrombocytopenia (HIT) were compared. Methods A retrospective evaluation of clinical outcomes of patients receiving RRT with a presumed diagnosis of HIT treated with lepirudin, argatroban, or bivalirudin was conducted. Inpatients at the University of Pittsburgh Medical Center from January 1, 1995, through March 1, 2008, were included if they were receiving either continuous or intermittent RRT and argatroban, bivalirudin, or lepirudin; were exposed to heparin within the preceding 100 days (including a heparin-treated pulmonary artery catheter) or had a documented heparin allergy; and had at least one of following: (1) an absolute platelet count of <150,000 cells/?L, (2) a decline in platelets of >50% from baseline before exposure to heparin, or (3) a documented diagnosis of thrombocytopenia. The primary outcome assessed was a triple composite endpoint of thrombosis, hemorrhage, and inhospital mortality. A secondary assessment compared the pharmacodynamic relationship between activated partial thromboplastin time and the triple composite. Results For the primary endpoint, there was no statistically significant difference observed among DTIs. In patients receiving RRT, a lack of a previous heparin allergy, the degree of International Normalized Ratio elevation, and lower serum albumin were significantly correlated with increased morbidity and the occurrence of the composite endpoint. Conclusion No differences in adverse events or other clinical outcomes were observed in this retrospective evaluation of DTI use in patients receiving RRT with presumed HIT.
PMID: 22935938 [PubMed - in process]